Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 134, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 30, 2016, 4:06 PM MDT for Morgan County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2016, 4:06 PM MDT (22:06 UTC)
- Expired
- Jun 30, 2016, 4:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Morgan County, CO
The radar
The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:19 PM MDT | TSTM WND GST 70 | 3 N Wiggins, CO | PEA SIZE HAIL AND 1.4 INCHES OF RAIN IN 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1603 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617
WUUS55 KBOU 302206
SVRBOU
COC087-302245-
/O.NEW.KBOU.SV.W.0134.160630T2206Z-160630T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MORGAN COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 445 PM MDT
* AT 406 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WIGGINS...OR
15 MILES WEST OF FORT MORGAN...MOVING SOUTHEAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WIGGINS AND ORCHARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4025 10415 4037 10414 4022 10381 4006 10401
TIME...MOT...LOC 2206Z 316DEG 15KT 4027 10408
HAIL...1.50IN
WIND...60MPH
$$
KRIEDERMAN2 follow-up statements
159
WWUS55 KBOU 302219
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
419 PM MDT THU JUN 30 2016
COC087-302245-
/O.CON.KBOU.SV.W.0134.000000T0000Z-160630T2245Z/
MORGAN CO-
419 PM MDT THU JUN 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN MORGAN COUNTY...
AT 418 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WIGGINS...OR
12 MILES WEST OF FORT MORGAN...MOVING SOUTHEAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WIGGINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4021 10412 4033 10404 4022 10381 4006 10401
TIME...MOT...LOC 2218Z 316DEG 15KT 4023 10403
HAIL...1.50IN
WIND...60MPH
$$
KRIEDERMAN356
WWUS55 KBOU 302240
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT THU JUN 30 2016
COC087-302250-
/O.EXP.KBOU.SV.W.0134.000000T0000Z-160630T2245Z/
MORGAN CO-
440 PM MDT THU JUN 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MORGAN COUNTY
WILL EXPIRE AT 445 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4021 10412 4033 10404 4022 10381 4006 10401
TIME...MOT...LOC 2239Z 316DEG 15KT 4023 10403
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:49 PM MDT, 17 minutes earlier.
Area forecast discussion, Jun 30, 3:49 PM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 349 PM MDT THU JUN 30 2016 .SHORT TERM...(This evening through Friday) Issued at 349 PM MDT Thu Jun 30 2016 Convection is breaking out as expected. Upper winds remain about the same with 10 knot winds at 500 mb. Storm motions so far as expected, around 10 knots with some variability based on storm inflow/outflow. Still expecting some slowing/more variability as they move east and southward on the plains overnight. The main threat of flash flooding should be across east central Colorado where the upper winds are lighter and there may be better surface inflow. However even in the north the storms will be slow moving and efficient rain producers so there is a flash flood risk from the foothills eastward. Models hint at convection eventually focusing on an area of convergence across east central Colorado around midnight and what we are seeing now may be the beginning of the evolution of that feature. Threat should be diminishing further west by midnight but there are several hints of outflow pushing westward and redevelopment nearer the foothills. As a result we decided not to get fancy with the watch and left it for all areas until 2 am. Tonight's main convective blob should be moving out by morning, but there is decent agreement on another band of upper level focing coming over in the morning, so I increased morning POPs. Probably cool enough for showers but still some thunder threat. Then in the afternoon there is a little drying aloft which could lead to some sun and a bit more instability. By that time there should be a bit more west wind aloft and low level winds will hopefully not be opposing the upper levels anymore, so we should see a bit faster storm motions, maybe 10-15 mph. Still a favorable heavy rain environment, but with the faster storm motions it should be a more typical flooding threat, mainly intense rain but for less than an hour for most of the storms. There may be more of a hail/wind threat as the wind profile will be better for tilted and/or rotating storms. .LONG TERM...(Friday night through Thursday) Issued at 349 PM MDT Thu Jun 30 2016 Friday night and Saturday...weak mid level qg ascent will be over the region as a slow moving upper trough makes its way across the state. NAM12 does show good capes at 00z Saturday...around 1100 j/kg at kden and adjacent plains...with precipitable water values still around 1.3 inches. Storm motions around 10 kts. Main issue will continue to be heavy rainfall with the stronger storms...with the potential for localized flash flooding. A marginal severe threat as well with the best directional shear and highest surface based CAPE wl be over the Palmer Divide. On Saturday...should have another good chance of thunderstorms producing heavy rainfall. Forecast soundings do show some mid level drying and lower precipitable water values at kden. By 21z those values are progged to be around 0.80 inches...but still closer to one inch east of the Urban Corridor. Overall those values are still pretty healthy. Mid level drying may help increase the severe potential with a few of the storms... especially over the Palmer Divide. Forecast sounding yield capes 1500-2000 J/kg at 21z Saturday. By Saturday evening...the upper trough moves to the east with weak downward qg descent as an upper level ridge moves into CO fm the west. No significant changes in the grids for Sunday through Thursday. A broad upper ridge will remain over the southwest and south central U.S. Subtropical moisture under the ridge will continue to advect into the state. It will be warmer but there will be at least a slight chance of aftn/evng thunderstorms each day...especially over the higher terrain and far eastern plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 349 PM MDT Thu Jun 30 2016 Scattered thunderstorms will continue through this afternoon. Localized MVFR is possible in the showers along with variable winds gusting to around 30 knots. KDEN traffic may need instrument approaches due to the ceilings and showers. More widespread rain and thunderstorms are expected tonight, especially in the evening, with areas of MVFR conditions. Scattered showers and thunderstorms are expected on Friday, more numerous in the afternoon. KDEN instrument approaches may be needed at times, but VFR conditions are expected to prevail. && .HYDROLOGY... Issued at 349 PM MDT Thu Jun 30 2016 Precipitable water rising to 1.3 inches, an 8-10 thousand foot deep warm cloud layer, and the slow and erratic storm motions create a very favorable environment tonight and we are just waiting to see how the mesoscale interactions evolve to focus the threat. We expect 2 inches of rain in an hour with the heavier storms, and 3-4 inches in 2-3 hours is possible with training cells if that organization occurs. On Friday storms should be moving faster, but a few storms could be able to produce 1-2 inches of rain in an hour. There will still be a small risk of flash flooding with the strongest storms. Friday night and Saturday...high precipitable water values around 1.3 inches will continue through Friday evening so the storms will likely produce very heavy rain with the potential for flash flooding. Storm motions will be west to east around 10 kts. On Saturday...some drying but still relatively high precipitable water amounts close to one inch. As a result...this may lessen the rainfall rates slightly and the threat potential for flash flooding. Threat will remain the highest in the burn scars and in areas where the soil is already saturated from heavy rain which is yet to be determined at this time. && .BOU Watches/Warnings/Advisories... Flash Flood Watch through late tonight for COZ035-036-038>051. && SHORT TERM...Gimmestad LONG TERM...Cooper AVIATION...Gimmestad HYDROLOGY...Gimmestad/Cooper
Hazardous weather outlook, Jun 30, 11:33 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1133 AM MDT THU JUN 30 2016 COZ030>051-011745- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1133 AM MDT THU JUN 30 2016 ...THUNDERSTORMS WITH AREAS OF HEAVY RAIN EXPECTED THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME MORE NUMEROUS THIS EVENING. THE STORMS WILL BE SLOW MOVING IN A MOIST ENVIRONMENT...SO SOME OF THEM WILL PRODUCE HEAVY RAIN. AT THIS TIME IT LOOKS LIKE THERE IS A MODERATE THREAT OF FLASH FLOODING WITH AREAS ALONG AND SOUTH OF INTERSTATE 70 FAVORED. RAINFALL AMOUNTS OF UP TO 2 INCHES IN AN HOUR ARE POSSIBLE WITH THE STRONGER STORMS. LARGER SCALE FLOODING IS POSSIBLE ON THE PLAINS IF THE STORMS ORGANIZE ENOUGH TO STAY OVER AN AREA FOR LONGER THAN AN HOUR AND PRODUCE SEVERAL INCHES OF RAIN. WHILE HEAVY RAIN IS THE MAIN THREAT...THERE IS ALSO A SMALL THREAT OF SEVERE THUNDERSTORMS ON THE PLAINS THIS AFTERNOON WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY IT WILL REMAIN RELATIVELY COOL WITH A GOOD CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR FRIDAY AND SATURDAY. HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS...ESPECIALLY LATE FRIDAY AFTERNOON AND EVENING DUE TO A VERY MOIST AIRMASS. SOME OF THE STORMS COULD PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN ONE HOUR. THERE IS ALSO A SMALL THREAT OF SEVERE THUNDERSTORMS AGAIN. A WARMING AND DRYING TREND IS EXPECTED OVER THE FOURTH OF JULY WEEKEND...WITH TEMPERATURES CLIMBING BACK INTO THE 90S BY THE MIDDLE OF NEXT WEEK...WITH GENERALLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. GIMMESTAD/COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:12 PM MDT | Special Weather Statement | BOU | Washington | 48 min |
| Jun 29, 6:16 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 20 min |
| Jun 29, 6:28 PM MDT | Special Weather Statement | BOU | Logan | 47 min |
| Jun 29, 6:34 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| Jun 29, 7:02 PM MDT | Special Weather Statement | BOU | Logan, Phillips, Sedgwick | 58 min |
| Jun 30, 2:13 PM MDT | Flash Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 13 more | 10 hr |
| Jun 30, 2:27 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 19 min |
| Jun 30, 2:46 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Jun 30, 3:20 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 25 min |
| Jun 30, 3:25 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 35 min |
| Jun 30, 4:03 PM MDT | Areal Flood Advisory | BOU | Arapahoe | 117 min |
| Jun 30, 4:21 PM MDT | Areal Flood Advisory | BOU | Adams | 3 hr |
| Jun 30, 5:04 PM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| Jun 30, 5:06 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.